Alert archive / Hawaii / Ashfall Warnings in 2026
Ashfall Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this ashfall warning at Jan 24, 2026, 12:39 PM HST for Hawaii County, Hawaii. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 24, 2026, 12:39 PM HST (22:39 UTC)
- Expired
- Jan 24, 2026, 9:00 PM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 2:40 PM HST | VOLCANIC ASH | Hilo, HI | Hawai'i Volcano Observatory confirmed light ashfall in Hilo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted.
017 WWHW70 PHFO 242239 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1239 PM HST Sat Jan 24 2026 HIZ027-051>053-251145- /O.UPG.PHFO.AF.Y.0001.000000T0000Z-260125T1600Z/ /O.NEW.PHFO.AF.W.0001.260124T2239Z-260125T1600Z/ Big Island Interior-Big Island South-Big Island Southeast-Big Island East- 1239 PM HST Sat Jan 24 2026 ...ASHFALL WARNING IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Kilauea is undergoing a eruption and we have received reports of moderate ashfall and significant amounts of tephra. We have also received reports of debris as large as a foot near Kilauea. Satellite imagery shows a large volcanic plume drifting towards Glenwood and Pahoa area. * WHERE...Big Island East, Big Island Interior, Big Island South, and Big Island Southeast. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Disruption of services and utilities (water, sewer, electric) possible. Ash removal efforts significant. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seal windows and doors. Protect electronics and cover air intakes and open water sources. Avoid driving. Remain indoors unless absolutely necessary. Use extreme caution clearing rooftops of ash. Listen to further announcements. && $$ KINO
3 follow-up statements
706 WWHW70 PHFO 242311 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 111 PM HST Sat Jan 24 2026 HIZ027-051>053-251215- /O.CON.PHFO.AF.W.0001.000000T0000Z-260125T1600Z/ Big Island Interior-Big Island South-Big Island Southeast-Big Island East- 111 PM HST Sat Jan 24 2026 ...ASHFALL WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Kilauea is undergoing a eruption and we have received reports of moderate ashfall and significant amounts of tephra. We have also received reports of debris as large as a foot near Kilauea. Satellite imagery shows a large volcanic plume with tops of over 35,000 feet drifting towards Glenwood and Pahoa area. Highway 11 is also now closed between mile marker 24.5 and 32. * WHERE...Big Island East, Big Island Interior, Big Island South, and Big Island Southeast. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Disruption of services and utilities (water, sewer, electric) possible. Ash removal efforts significant. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seal windows and doors. Protect electronics and cover air intakes and open water sources. Avoid driving. Remain indoors unless absolutely necessary. Use extreme caution clearing rooftops of ash. Listen to further announcements. && $$ KINO
950 WWHW70 PHFO 250222 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 422 PM HST Sat Jan 24 2026 HIZ027-051>053-251530- /O.CON.PHFO.AF.W.0001.000000T0000Z-260125T1600Z/ Big Island Interior-Big Island South-Big Island Southeast-Big Island East- 422 PM HST Sat Jan 24 2026 ...ASHFALL WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Kilauea is undergoing a eruption and we have received reports of significant amounts of tephra and ashfall earlier today. The eruption has settled some and the amount of ashfall/tephra has decreased near Kilauea. But please remember that it does take some time for the ashfall/tephra fallout to settle for areas downwind of Kilauea. Satellite and radar imagery continues to show the volcanic plume drifting east of Kilauea. Highway 11 remains closed between mile marker 24.5 and 32. * WHERE...Big Island East, Big Island Interior, Big Island South, and Big Island Southeast. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Disruption of services and utilities (water, sewer, electric) possible. Ash removal efforts significant. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seal windows and doors. Protect electronics and cover air intakes and open water sources. Avoid driving. Remain indoors unless absolutely necessary. Use extreme caution clearing rooftops of ash. Listen to further announcements. && $$ KINO
278 WWHW70 PHFO 250700 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 900 PM HST Sat Jan 24 2026 HIZ027-051>053-252000- /O.CAN.PHFO.AF.W.0001.000000T0000Z-260125T1600Z/ /O.NEW.PHFO.AF.Y.0002.260125T0700Z-260126T0400Z/ Big Island Interior-Big Island South-Big Island Southeast-Big Island East- 900 PM HST Sat Jan 24 2026 ...ASHFALL ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... ...ASHFALL WARNING IS CANCELLED... * WHAT...Kilauea eruption has ended. However small amounts of tephra and ash from this large eruption will continue to persist near the ground level and be blown around by the low level winds through Sunday. * WHERE...Big Island East, Big Island Interior, Big Island South, and Big Island Southeast. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Possible harm to crops and animals. Minor equipment and infrastructure damage. Reduced visibility. Widespread clean-up may be necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory illnesses should remain indoors to avoid inhaling the ash particles and all persons outside should cover their mouth and nose with a mask or cloth. For recent status updates from USGS Hawaiian Volcanoes National Park go to https://usgs.gov/programs/VHP/volcano-updates#hvo && $$ RCB
What forecasters said that day
The local office's own words before this ashfall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this ashfall warning went out at Jan 24, 9:00 AM HST, 3 hours 39 minutes earlier.
Area forecast discussion, Jan 24, 9:00 AM HST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 900 AM HST Sat Jan 24 2026 .SHORT TERM UPDATE... Unstable weather day expected today due to an upper level trough moving through the state. Expect showers to increase later this morning into the afternoon especially across Oahu, Maui County and the Big Island. Moderate to locally heavy showers will be possible and due to the slower storm motion, some localized flooding will also be possible today. Shower activity and the threat of heavy rain should diminish this evening into the overnight hours as land breezes develop. Over the summits of the Big Island, afternoon snow showers are expected and a Winter Weather Advisory has been issued. && .SYNOPSIS... Moisture and instability will linger over the islands today, though will gradually decrease by the end of the weekend. Winds will weaken and veer east-southeasterly today, then become light and southerly on Sunday, allowing land and sea breezes to dominate and drive afternoon showers over interior and leeward areas. Forecast confidence decreases early next week as one or more weak fronts approach the state, though limited upper-level support should keep rainfall impacts modest. && .PREV DISCUSSION.../ISSUED 356 AM HST Sat Jan 24 2026/ The 12z upper air soundings from Lihue and Hilo show that a moist and somewhat unstable air mass remains in place across the island chain early this morning as the inversion has eroded a bit compared to 24 hours ago. A late evening ASCAT pass revealed that light to moderate easterly trade winds have briefly returned to the state overnight as surface high pressure continues to slide eastward away from the state. Showers and low clouds during the past twelve hours or so have primarily favored windward and mauka areas, particularly for the island of Maui yesterday evening, and now predominantly Oahu early this morning. Meanwhile, ample moisture aloft is resulting in scattered high clouds moving across the region. As high pressure continues to shift east ahead of the next front approaching from the northwest, winds are expected to gradually veer east-southeasterly today, then weaken further and turn southwesterly across the western half of the state by Sunday. As the winds decrease, this will set up a daytime sea breeze and overnight land breeze regime across the islands. Meanwhile, the upper-level trough that has been supplying instability will slowly move off to the east, allowing atmospheric stability to increase from west to east as mid-level ridging builds into the region. With that said, moisture and instability will linger today as the upper trough moves over and eventually past the region. This will keep showers in the forecast, and isolated thunderstorms have also been introduced across eastern portions of the island chain for the afternoon. Additionally, with cold temperatures and deep moisture over the summits, snow showers and freezing fog may emerge again this afternoon as daytime heating sparks convection over the Big Island. By Sunday, instability and moisture will be decreasing, and confidence in thunderstorm chances remains too low to include in the forecast at this time. Isolated to scattered showers will still be possible over interior and leeward areas during the afternoon where sea breeze induced surface convergence commences. An unusual amount of uncertainty exists in the forecast early next week, as global models still offer wildly different solutions regarding a potential front moving into or through the area. The ECMWF, for example, brings a front into the western part of the island chain by late Sunday night, then shows it quickly moving down the island chain on Monday. This scenario offers a wetter solution and breezy northeasterly winds following the frontal passage. Meanwhile, the GFS keeps the front north of the state, with the island chain remaining in a drier pattern with lighter winds persisting. In any case, even if the front does move into the islands, with mid-level ridging forecast to persist over the state, there would be limited upper-level support. The rest of the week next week looks to remain fairly dry with light southeasterly winds returning for much of the week. This would once again favor a land and sea breeze regime ahead of another potential front towards the end of next week. AVIATION... Isolated showers continue over the eastern islands with most locations remaining in VFR conditions. Easterly winds will remain light and gentle through the day and may veer to the southeast over the western end of the state by the afternoon. With the light winds, the chance for seabreeze and land breeze patterns may set up over interior sections of the islands. Drier conditions are expected as some MVFR cigs/vsbys may affect interior portions of the islands in the afternoon but predominantly VFR conditions are expected statewide. Currently, no AIRMETs are effect. MARINE... A high pressure system currently north of the state will drift eastward over the weekend as another front approaches the state from the northwest. Moderate trades will veer from a more southeasterly direction today, then become light southerlies from tonight into Sunday. Winds should become light enough for near shore land and sea breezes to develop during this time. The tail end of the cold front will likely move into the northwest waters late Sunday into Monday with fresh north to northeast winds blowing in north of the front. There are still some uncertainty on how far southeast the front will move into the islands, which will alter the reach and extent of both northerly winds and rain showers over island waters. Highest chances are that the forward motion of this weak cold front stalls out near Kauai waters by Monday morning. The current medium period north-northwest (330-340 degree) swell will continue to decline today. Surf heights will remain elevated as a series of small overlapping northwest swells will pass through the Hawaii region through the weekend into early next week. The first pulse should arrive late Saturday and peak on Sunday, followed by another pulse late Monday. A slightly larger north-northwest (330 degree) swell is expected Tuesday into Wednesday. In the long range, there is potential for a large long period northwest swell building to warning levels impacting north and west facing shores towards the end of next week. Surf along east facing shores will remain small into next week due to the lack of persistent trade winds locally and upstream. South facing shores will remain nearly flat through the weekend. A tiny long-period south-southwest swell may produce a slight boost to south shore surf heights from late Sunday into Tuesday. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from noon today to 6 AM HST Sunday for Big Island Summits. && UPDATE...Kino PREV DISCUSSION...Vaughan/Shigesato/Bohlin
In the hours before
Special weather statement, Jan 24, 11:57 AM HST, 42 minutes before
Special Weather Statement National Weather Service Honolulu HI 1157 AM HST Sat Jan 24 2026 HIZ027-051>053-251100- Big Island Interior-Big Island South-Big Island Southeast- Big Island East- 1157 AM HST Sat Jan 24 2026 ...PERIODS OF ASHFALL LIKELY FROM KILAUEA VOLCANO... Episode 41 of lava fountaining in Halema'uma'u began at the summit of Kilauea at 11:10 am HST today. Web cams and radar data indicate that occasional small bursts of volcanic ash continue to emanate from Halemaumau Crater. Low level winds are variable today, while the upper level winds are out of the west. Ash fallout will be possible across southeast Big Island. As the plume gets higher in elevation, any ashfall will likely drift towards the east. Avoid excessive exposure to ash which is an eye and respiratory irritant. Those with respiratory sensitivities should take extra precaution to minimize exposure. && For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/volcano-updates. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org.
Local storm report, Jan 24, 12:34 PM HST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
1234 PM HST Sat Jan 24 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Volcanic Ash Volcano 19.43N 155.24W
01/24/2026 Hawaii HI Other Federal
A portion of Highway 11 (Volcano Rd.) is
closed in the vicinity of Kilauea due to
tephra.
&&The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 4:20 PM HST | Winter Weather Advisory | HFO | Hawaii | 11 hr |
| Jan 24, 8:11 AM HST | Winter Weather Advisory | HFO | Hawaii | 13 hr |
| Jan 24, 12:14 PM HST | Ashfall Advisory | HFO | Hawaii | 25 min |
Nearby
Ashfall Warnings in Hawaii, 2026Every ashfall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.